Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Transitive factorisations into transpositions
and holomorphic mappings on the sphere


Authors: I. P. Goulden and D. M. Jackson
Journal: Proc. Amer. Math. Soc. 125 (1997), 51-60
MSC (1991): Primary 05A15; Secondary 05E99, 58C10, 70H20
MathSciNet review: 1396978
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We determine the number of ordered factorisations of an arbitrary permutation on $n$ symbols into transpositions such that the factorisations have minimal length and such that the factors generate the full symmetric group on $n$ symbols. Such factorisations of the identity permutation have been considered by Crescimanno and Taylor in connection with a class of topologically distinct holomorphic maps on the sphere. As with Macdonald's construction for symmetric functions that multiply as the classes of the class algebra, essential use is made of Lagrange inversion.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 05A15, 05E99, 58C10, 70H20

Retrieve articles in all journals with MSC (1991): 05A15, 05E99, 58C10, 70H20


Additional Information

I. P. Goulden
Affiliation: Department of Combinatorics and Optimization, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1
Email: ipgoulden@math.uwaterloo.ca

D. M. Jackson
Affiliation: Department of Combinatorics and Optimization, University of Waterloo, Waterloo, Ontario, Canada N2L 3G1
Email: dmjackson@dragon.uwaterloo.ca

DOI: http://dx.doi.org/10.1090/S0002-9939-97-03880-X
PII: S 0002-9939(97)03880-X
Received by editor(s): July 20, 1995
Communicated by: Jeffry N. Kahn
Article copyright: © Copyright 1997 American Mathematical Society